Nebraska, 2024

Hail and Damaging Wind in Nebraska, May 29, 2024

May 29, 2024 · NWS CYS · 3 events in 1 county or zone

A strong line of thunderstorms developed across the southern Nebraska panhandle with hail and strong outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong line of thunderstorms developed across the southern Nebraska panhandle with hail and strong outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 29, 2:43 PM MST, 17 minutes earlier. Its key messages:

  • Strong to severe thunderstorms mainly along and east of I-25 into the Nebraska Panhandle Wednesday afternoon with large hail and strong winds.
  • Active weather pattern will continue through the weekend with daily chances for showers and thunderstorms.
  • Summertime temperatures will be on the horizon next week.
Area forecast discussion, May 29, 2:43 PM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
343 PM MDT Wed May 29 2024

.KEY MESSAGES...

- Strong to severe thunderstorms mainly along and east of I-25
  into the Nebraska Panhandle Wednesday afternoon with large
  hail and strong winds.

- Active weather pattern will continue through the weekend with
  daily chances for showers and thunderstorms.

- Summertime temperatures will be on the horizon next week.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 131 PM MDT Wed May 29 2024

Latest radar loop was showing the cluster of showers and
thunderstorms continuing to develop along and east of the I-25
corridor. The storms so far have been producing small hail and
some gusty winds over 50mph. This cluster of showers and storms
should continue their trend with moving east-northeast at 20 to
30 mph through the remainder of the afternoon. The one
interesting thing we have noticed this afternoon is that
dewpoints have been dropping into the 40s across much of the
Nebraska panhandle this afternoon which is quite a bit lower
than what some of the hi resolution models have been projecting
this afternoon. Meanwhile, the effective shear is closer to
30kts. These factors may limit the large hail potential this
afternoon to sizes mainly to quarter to half dollar with the
bigger threat becoming strong winds of 50 to 60 mph. The bulk of
these storms should move out the forecast area by 8pm or so, but
cannot rule out a few showers or an isolated storm or two
developing behind this cluster during the evening and overnight in
response to the shortwave moving through Wyoming.

Thursday afternoon should be a much quieter day with regards to
convection. We are looking at much drier air, but still cannot
rule out a few isolated thunderstorms developing along the
higher terrain. However, things may become more active over the
Nebraska panhandle Thursday evening into Thursday night as the
isentropic lift and low level jet kicks in and surges good
moisture advection into that region.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 131 PM MDT Wed May 29 2024

The pattern of mild to warm temperatures and near daily chances for
thunderstorms will continue through the weekend, but a warming and
drying trend is expected for the first part of next week.

On Friday, a broad trough will be located to our north, and another
piece of 500-mb vorticity will rotate through the area. As a result,
Friday looks like the coolest day of the forecast period across the
area with a sharp north to south gradient in 700-mb temperatures
across the area from about 2 to 3C near US20 to 6 to 8C along I-80.
Meanwhile, a surface high sliding down the east side of the Rockies
Thursday night will push the dryline back west against the Laramie
range and return low-level southerly to southeasterly flow over much
of the High Plains. With some subtle added lift from the passing
vorticity maximum, look for another round of thunderstorms to
develop. While storms may just be isolated to widely scattered, they
may have a slightly greater potential to become strong to severe on
the Wyoming side. Veering wind profiles and more low-level moisture
will be present. Forecast soundings show higher instability and
sufficient wind shear over southeast Wyoming. However, a potent
inversion around 700-mb will be stronger further north and east,
which will limit the severe potential in the northern/eastern
portions of the forecast area.

The upper level trough quickly skirts to the east into the weekend,
with a more quasi-zonal flow pattern setting up after this. The axis
of a subtle ridge moves through the area on Saturday with another
weak vort-max on its leading edge. Expect temperatures to climb back
above normal as 700-mb temperatures return to around +10C. The
dryline position is expected to be a little further east on Saturday
compared to Friday, but its too early to say exactly where this will
set up. While the vort-max aloft should help kick off scattered
showers and thunderstorms, this will mainly be a virga and wind
threat west of the dryline. However, once these storms reach a more
moisture rich environment with southerly low-level flow, strong to
severe convection could be on the table once again. There is still
uncertainty regarding whether this will occur in our forecast area
or to the east. Sunday looks similar, just a touch warmer and a
touch drier as the ensemble mean dryline position edges further to
the east. Thunderstorm activity should be a little bit more limited
with drier air working into the area, but we'll have to watch the
exact dryline position as areas to the east of this will once again
have a greater strong to severe storm potential. Right now, it looks
like this area will be to our north/east, but it's very close. Low
level westerly downslope winds should support enhanced warming over
the high plains, with highs expected in the mid 80s. Some of our
hotter spots (Torrington/Scottsbluff, etc.) will also have a chance
at the first 90F day of the year. Probabilities for a high over 90F
are around 60% for Scottsbluff, 50% for Chadron, and 40% for Sidney
at this time.

While 700-mb temperatures may drop briefly behind a weak shortwave
Sunday night into early Monday, they should rebound quickly.
Ensemble mean values over KCYS climb tack to +15C by 00z Monday.
Look at another warm to hot day. Temperatures aloft, around 500-mb,
will warm faster than the low levels as the more potent upper-level
ridge tries to work in across the area. The warmth aloft will limit
instability and thunderstorm potential on Monday, and possibly into
Tuesday as well. Almost all ensemble members keep most of the area
dry on Monday, and most continue this through Tuesday and Wednesday.
There is good consensus around another upper level shortwave pushing
across the northern Rockies in the Tuesday/Wednesday timeframe, but
the chance for precipitation with this is fairly low. However, this
introduces some uncertainty in temperatures, with a more southerly
track leading to a stronger shot of cool air, and a more northerly
track leading to the hot temperatures continuing.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1147 AM MDT Wed May 29 2024

Latest satellite loop was showing some cumulus developing over
the I-80 corridor between Cheyenne and Rawlins. This looks to be
the breeding ground for our showers and thunderstorms early this
afternoon. This cluster of showers and thunderstorms should
push east through the course of the afternoon and become more
linear and stronger as they approach the Nebraska panhandle.
The bulk of these storms are expected to move east-northeast
around 15 to 20kts, but any stronger storms may deviate to the
east-southeast and slow down a bit. The majority of the storms
should affect the Nebraska panhandle between 22z-01z with some
of these storms possibly becoming severe especially in the
southern panhandle. A frontal boundary is expected to push
through the Wyoming TAF sites after midnight and the Nebraska
panhandle Thursday morning and possibly bring some lower MVFR
ceilings. Later shifts will need to keep an eye on that
potential.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...REC
LONG TERM...GCC
AVIATION...REC
Hazardous weather outlook, May 29, 2:59 AM MST, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
359 AM MDT Wed May 29 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-301000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
359 AM MDT Wed May 29 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong to severe thunderstorms mainly along and east of I-25 into
the Nebraska Panhandle this afternoon and evening with large hail
and strong winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Active weather pattern will continue through the weekend with
daily chances for showers and thunderstorms.

Summertime temperatures will be on the horizon next week.

.Spotter information statement...

Please report any observed severe weather to your local NWS
office.

In the hours before

Special weather statement, May 29, 1:11 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
211 PM MDT Wed May 29 2024

WYZ102-292045-
Niobrara County WY-
211 PM MDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NIOBRARA COUNTY
THROUGH 245 PM MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm near
Keeline, or 18 miles west of Lusk, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Manville and Keeline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4262 10489 4277 10489 4286 10451 4262 10451
TIME...MOT...LOC 2011Z 265DEG 15KT 4269 10482

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, May 29, 1:43 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
243 PM MDT Wed May 29 2024

WYZ101-292115-
Converse County Lower Elevations WY-
243 PM MDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CONVERSE COUNTY
THROUGH 315 PM MDT...

At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of NARM Mine, or 26 miles southeast of Wright, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central
Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4344 10497 4334 10528 4344 10537 4350 10530
      4350 10498
TIME...MOT...LOC 2042Z 229DEG 17KT 4343 10521

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, May 29, 1:44 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
244 PM MDT Wed May 29 2024

WYZ102-107-108-292115-
East Platte County WY-Goshen County WY-Niobrara County WY-
244 PM MDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NIOBRARA...
NORTHWESTERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES THROUGH 315 PM
MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm near
Keeline, or 16 miles southwest of Lusk, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Manville, Keeline, and Rawhide Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4258 10487 4272 10488 4287 10448 4254 10449
TIME...MOT...LOC 2044Z 250DEG 15KT 4267 10475

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, May 29, 1:53 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
253 PM MDT Wed May 29 2024

WYZ106>108-292130-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
253 PM MDT Wed May 29 2024

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL GOSHEN AND EAST
CENTRAL PLATTE COUNTIES THROUGH 330 PM MDT...

At 252 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lakeview North to Grayrocks Reservoir to
11 miles east of Chugcreek to near Slater. Movement was east at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Guernsey, Lingle, Fort Laramie, Chugcreek, Y-O Ranch, Register Cliff
State Historic Site, Phifer Airfield, Oregon Trail Ruts State
Historic Site, Fort Laramie National Historic Site, Slater, Grayrocks
Reservoir, Veteran, Pine Ridge Estates, and Antelope Gap.

This includes Interstate 25 in Wyoming between mile markers 66 and
68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4235 10458 4218 10433 4186 10437 4187 10492
      4219 10494
TIME...MOT...LOC 2052Z 249DEG 20KT 4215 10488 4214 10474 4206 10469
4191 10473

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, May 29, 1:58 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
258 PM MDT Wed May 29 2024

NEZ019-020-054-096-292145-
Kimball NE-Scotts Bluff NE-South Sioux NE-Banner NE-
258 PM MDT Wed May 29 2024

...STRONG THUNDERSTORMS WILL IMPACT SCOTTS BLUFF...NORTHERN
KIMBALL...BANNER AND SOUTHERN SIOUX COUNTIES THROUGH 345 PM MDT...

At 257 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Morrill to 6 miles
northeast of Oliver Reservoir. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Morrill, Minatare, Lyman,
Melbeta, Wildcat Hills State Recreation Area, Lake Minatare State
Recreation Area, Lake Alice Number 2, Stegall, Scotts Bluff County
Fairground, Scotts Bluff National Monument, Hubbard Hill, Harrisburg,
Scottsbluff Airport, Lake Alice, and Wrights Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4231 10347 4128 10340 4129 10404 4208 10403
TIME...MOT...LOC 2057Z 252DEG 25KT 4208 10383 4131 10376

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, May 29, 2:24 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
324 PM MDT Wed May 29 2024

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-300000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-East Laramie County-
Including the cities of Chadron, Chadron St Park, Alliance,
Hemingford, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport,
Bayard, Redington, Kimball, Sidney, Brownson, Harrison, Agate,
Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Wheatland,
Guernsey, Torrington, and Pine Bluffs
324 PM MDT Wed May 29 2024

...STRONG WIND GUSTS EXPECTED FROM THUNDERSTORMS...

Scattered to numerous showers and thunderstorms have developed
across a large portion of southeast Wyoming and the western
Nebraska Panhandle. These thunderstorms may produce sudden wind
gusts in excess of 50 MPH. In addition, a threat for hail could
accompany some of the strongest storms. A Severe Thunderstorm
Watch remains in effect until 9 PM MDT this evening. If
threatening weather approaches your area, seek shelter indoors
inside a sturdy structure until the storms pass.

CLH

The radar

The Cheyenne radar (KCYS), 127 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Banner

When
May 29, 3:00 PM MST to 3:15 PM MST
Where
Banner County, 18.67 mi E of Harrisburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.561, -103.379

Thunderstorm Wind, Banner

When
May 29, 3:05 PM MST
Where
Banner County, 14.33 mi E of Harrisburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.563, -103.463

Estimated 60 mph winds with the initial storm outflow, then becoming more consistently 40-45 mph.

Hail, Banner

When
May 29, 3:49 PM MST
Where
Banner County, 10.74 mi SSE of Harrisburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.410, -103.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177116, 1177118, 1177110.